Jump to content
CrazyBoards.org

My friend...


Recommended Posts

My friend started taking Zyban to quit smoking a couple of weeks ago. It's been working great for him, he's down to one cigarette a day and he really could use the extra antidepressant effect.

Now, what he forgot to tell the doctor was that he had a seizure about two years ago, I don't know what kind, neither does he. (This got him out of the doing the finnish military service, so it wasn't all bad for him.)

He also happens to be an alcoholic, he used to be on Antabuse but stopped it a few months ago and has been drinking heavily ever since. A couple of days ago he had enough, went to a friends place to stay sober for 24 hours so he could take the Antabuse. She gave him some sleeping pills, he woke up in the morning and took the pills. So far so good.

On his way home, on the train, he suddenly starts shaking heavily and faints. There's blood all over and he goes to the hospital, luckily it was very close to there. He's there for ten hours, only to find out there's nothing wrong with him. "Maybe it's low blood pressure." On his way home again, the same thing happens and he falls on his face this time. To the hospital again where they take more tests and give him Tegretol.

Now, do doctors not know about the seizure risk of Zyban? The PI-sheet states in the first sentence that there is an increased risk if a person has already had a seizure AND is experiencing alcohol withdrawal. Now, what kind of idiot doctors do we have in this country called Sweden? I'm so pissed off!

He's seeing a neurologist soon, but he wants to stay on Zyban cause he's really motivated to quit smoking, which I think sounds idiotic and I can only hope the expert will agree with me.

Any advice? Please! I'm clueless when it comes to epilepsy and seizure disorders, but I really wanna help him.

Link to comment
Share on other sites

My friend started taking Zyban to quit smoking a couple of weeks ago. It's been working great for him, he's down to one cigarette a day and he really could use the extra antidepressant effect.

Now, what he forgot to tell the doctor was that he had a seizure about two years ago, I don't know what kind, neither does he. (This got him out of the doing the finnish military service, so it wasn't all bad for him.)

He also happens to be an alcoholic, he used to be on Antabuse but stopped it a few months ago and has been drinking heavily ever since. A couple of days ago he had enough, went to a friends place to stay sober for 24 hours so he could take the Antabuse. She gave him some sleeping pills, he woke up in the morning and took the pills. So far so good.

On his way home, on the train, he suddenly starts shaking heavily and faints. There's blood all over and he goes to the hospital, luckily it was very close to there. He's there for ten hours, only to find out there's nothing wrong with him. "Maybe it's low blood pressure." On his way home again, the same thing happens and he falls on his face this time. To the hospital again where they take more tests and give him Tegretol.

Now, do doctors not know about the seizure risk of Zyban? The PI-sheet states in the first sentence that there is an increased risk if a person has already had a seizure AND is experiencing alcohol withdrawal. Now, what kind of idiot doctors do we have in this country called Sweden? I'm so pissed off!

He's seeing a neurologist soon, but he wants to stay on Zyban cause he's really motivated to quit smoking, which I think sounds idiotic and I can only hope the expert will agree with me.

Any advice? Please! I'm clueless when it comes to epilepsy and seizure disorders, but I really wanna help him.

<{POST_SNAPBACK}>

Yeah, bad plan with the alcohol withdrawal AND history of seizures!!  maybe he would want to take a different antidepressant??  like cymbalta or something like that which also hits norepinephrine hard like zyban but doesnt have the high seizure risk.  every AD helps a little with quitting smoking (and recovering from alcoholism!).

(also, if its indicated, TOPAMAX has been shown to help quit smoking in a study at Brookhaven, sorry im not more prepared with a link but its on google - that might help with the seizures at the same time!)

Link to comment
Share on other sites

OK, your friend needs to let his doc know that he's had a history of seizures and alchohol abuse. AD's and seizures dont go well with eachother either...I was put on Prozac when I was 14 for depression, and it triggerred my first seizure (which would have been triggerred by something EVENTUALLY, but....) he needs to see a neuro, ASAP, and get on some meds that will prevent him from having another attack. Sometimes, from what Ive been told by one of my doctors, a person can be on enough anticonvulsants to still be able to take an AD safely,(but its not something I feel cozy doing) but your friend still needs to see what is behind

Link to comment
Share on other sites

he needs to get off the zyban. right quick too. do you know when his neurologist's appointment is, per chance?

i had my first big nasty seizure while on bupropion (zyban/wellbutrin) and drinking heavily. the more seizures one has, the more likely it is to have another one, and they really aren't fun. i'd try and convince him to stop the zyban immediately.

that he's on tegretol is good, but since ordinarily the docs have you level up slowly on it until you reach the proper blood level, it won't be enough to stop seizures if the zyban's causing them, i wouldn't think. also, drinking heavily or stopping drinking on tegretol can be problematic as alcohol consumption alters the way the body processes tegretol, meaning that his body will recieve different amounts of tegretol depending on how much he has to drink on a given day. tegretol also tends to change how alcohol affects you, too, at least in my experience. smoking also affects the body's processing of tegretol. even what you eat and when can affect it.

Link to comment
Share on other sites

My friend started taking Zyban to quit smoking a couple of weeks ago. It's been working great for him, he's down to one cigarette a day and he really could use the extra antidepressant effect.

...

A couple of days ago he had enough, went to a friends place to stay sober for 24 hours so he could take the Antabuse. She gave him some sleeping pills, he woke up in the morning and took the pills. So far so good.

<{POST_SNAPBACK}>

In addition to cautions for epileptics (there seem to be a fair amount who take WB as long as their seizures are under control), there are BIG counterindications for Zyban when combined with sudden cessation of alcohol (in alcoholics and frequent/heavy drinkers)....

http://emc.medicines.org.uk/emc/assets/c/h...documentid=3957

(Page 1: "You should not take Zyban if you... - Have stopped drinking suddenly after prolonged or heavy drinking")

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...